Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 93, NWS Columbia, SC

May 17, 2012Aiken County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2012, 4:30 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2012, 4:30 PM EDT (20:30 UTC)
Expired
May 17, 2012, 5:15 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:50 PM EDTTSTM WND DMG2 Nw Pelion, SCPELION COOPERATIVE OBSERVER REPORTED A FEW SHINGLES WERE BLOWN OFF BY THE STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS52 KCAE 172030
SVRCAE
SCC003-063-172115-
/O.NEW.KCAE.SV.W.0093.120517T2030Z-120517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PELION...OR 7 MILES SOUTH OF RED BANK...AND MOVING SOUTH AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAGENER AND PELION

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3370 8148 3392 8128 3388 8111 3368 8112
      3365 8119 3360 8125
TIME...MOT...LOC 2031Z 017DEG 13KT 3381 8123

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:58 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 17, 2:58 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT THU MAY 17 2012

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS
THE AREA. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST
THROUGH TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION FROM
THE NORTH ON FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
REMAINDER OF THIS AFTERNOON...SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP ACROSS THE REGION IN RESPONSE TO COLD CORE LOW MOVING
THROUGH THE AREA. TWO DIFFERENT ROTATIONS NOTED ON SATELLITE WITH
THE UPPER LOW...ONE ACROSS EASTERN GA...AND THE SECOND ACROSS THE
CENTRAL MIDLANDS. EXPECT ACTIVITY TO CONTINUE TO DEVELOP AND MOVE
ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON AND EARLY EVENING
HOURS. AREAS EAST OF THE MIDLANDS WILL HAVE INTERACTIONS WITH THE
SEA- BREEZE...WHICH WILL ENHANCE PRECIP CHANCES ACROSS EASTERN
MIDLANDS THROUGH THE AFTERNOON ALSO. HAVE RAISED POPS FOR MUCH OF
THE AFTERNOON AND EARLY EVENING HOURS TO ACCOUNT FOR THE EXPECTED
INCREASE IN ACTIVITY. AS FOR TEMPS...CURRENT CLOUD COVER AND
NORTHEAST LOW- LEVEL FLOW HAS HELP TO KEEP CONDITIONS COOLER THAN
INITIALLY EXPECTED. HAVE CONTINUED WITH THE DOWNWARD TREND FOR
TEMPS.

TONIGHT...INITIAL GUIDANCE IS INDICATING THAT THE MAIN UPPER
TROUGH AXIS WILL FINALLY SHIFT THROUGH AND EAST OF THE FORECAST
AREA TONIGHT. HOWEVER...DO EXPECT ONE LAST ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TO LINGER OVERNIGHT ALONG THE
PRECIPITABLE WATER GRADIENT. LAST NIGHTS SPCWRF RUN SHOWS
SCATTERED SHOWERS REDEVELOPING ACROSS THE MIDLANDS AND CSRA
OVERNIGHT. THE NEW 12Z NAM IS IN SUPPORT OF THIS DEVELOPMENT ALSO.
WITH THE COLD CORE LOW STILL IN THE VICINITY...MID LEVEL LAPSE
RATES REMAIN SOMEWHAT STEEP OVERNIGHT...WHICH SHOULD HELP KEEP
SHOWERS GOING OVERNIGHT IN SOME PLACES. WILL HOLD ON TO LOW CHANCE
POPS THROUGH THE EARLY PART OF THE NIGHT...THEN GO WITH AT LEAST
SLIGHT CHANCE FOR RAINFALL FOR THE REMAINDER OF THE NIGHT.
OVERNIGHT LOWS WILL REMAIN NEAR NORMAL IN THE LOWER 60S ALTHOUGH
SOME UPPER 50S ARE POSSIBLE IN THE NORTHERN MIDLANDS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
A DRIER AIRMASS WILL SETTLE OVER THE FORECAST AREA ON FRIDAY WITH
CONTINUED NORTHEASTERLY FLOW AT THE SURFACE KEEPING THE ATMOSPHERE
RELATIVELY STABLE. PRECIPITABLE WATER VALUES FALL TO NEAR/BELOW AN
INCH BY FRIDAY EVENING AND FALL TO AROUND A HALF INCH BY SATURDAY
MORNING. WILL HOLD ON TO A SLIGHT CHANCE POP IN THE FAR EASTERN
MIDLANDS FRIDAY AFTERNOON WITH THE SURFACE BOUNDARY JUST TO OUR
EAST AND THE STRONG MOISTURE GRADIENT NEAR THAT AREA. DRY FRIDAY
NIGHT AND SATURDAY. TEMPERATURES ON FRIDAY AND SATURDAY WILL BE
NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS AROUND 80 TO LOWER 80S.
OVERNIGHT LOWS FRIDAY AND SATURDAY NIGHT WILL BE BELOW NORMAL AND
FALL INTO THE 50S RESULTING FROM GOOD RADIATIONAL COOLING THROUGH
A DRY ATMOSPHERE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LITTLE CHANGE MADE DURING THIS PERIOD.

BOTH ECMWF/GFS CONTINUE TO SHOW A CLOSED MID/UPPER LEVEL AREA OF
LOW PRESSURE ACROSS THE SOUTHEAST. MODELS SHOW THIS SYSTEM TO MOVE
VERY SLOWLY NORTHEAST...WITH ANOTHER SYSTEM MOVING INTO THE REGION
BY MIDWEEK. WITH A FEW WEAK SHORTWAVES MOVING THROUGH THE
FLOW....LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS
WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS
PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST
DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW
CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY
AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A
FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO
PINPOINT IN THE EXTENDED PERIODS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWER AND THUNDERSTORM DEVELOP WILL CONTINUE ACROSS THE TAF
REGION THROUGH THE AFTERNOON AND EVENING HOURS IN RESPONSE TO A
COLD CORE UPPER LOW MOVING THROUGH THE REGION. CONFIDENCE NOT HIGH
ENOUGH TO PUT ANY MENTION OF PRECIP AT INDIVIDUAL TAF SITES
YET...BUT WILL UPDATE AS NEEDED DEPENDING ON COVERAGE AND MOVEMENT
OF THE ACTIVITY. CEILINGS EXPECTED TO REMAIN VFR THROUGH THE
EVENING HOURS AT ALL SITES...BUT COULD SEE BRIEF MVFR CONDITIONS
IN ANY THUNDERSTORM ACTIVITY. MVFR CEILINGS WILL MOVE INTO THE
REGION TOWARDS MORNING AT ALL SITES. WINDS WILL INCREASE DURING
THE DAY FRIDAY.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR FOG MAY BE POSSIBLE EACH
MORNING THROUGH THE WEEKEND.  WINDY CONDITIONS WILL BE POSSIBLE
THROUGH THE WEEKEND.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...77
LONG TERM...77
AVIATION...
Hazardous weather outlook, May 17, 3:29 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
329 AM EDT THU MAY 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
329 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON INSTABILITY AND COLD TEMPERATURES ALOFT COULD RESULT IN
ISOLATED SEVERE STORMS. THE SLOW MOVING NATURE OF STORMS THAT
DEVELOP WILL ALSO BRING THE POTENTIAL FOR ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 17, 2:18 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             6 NE NEWBERRY           34.35N 81.55W
05/17/2012  E1.00 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED QUARTER SIZE HAIL ALONG MOUNT
            BETHEL GARMANY ROAD.

0123 PM     TSTM WND DMG     5 NE NEWBERRY           34.34N 81.56W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A TREE DOWN ON A HOUSE ALONG
            MOUNT BETHEL GARMANY ROAD.

0131 PM     TSTM WND DMG     7 N NEWBERRY            34.38N 81.63W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR BETH EDEN ROAD
            AND SEYMORE ROAD.

0133 PM     TSTM WND DMG     1 NNW NEWBERRY          34.29N 81.62W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR SMITH ROAD AND
            BETH EDEN ROAD.

&&

VAUGHAN
Special weather statement, May 17, 2:39 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT THU MAY 17 2012

SCZ022-029-031-171930-
KERSHAW-LEE-SUMTER-
239 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE AND
SUMTER COUNTIES THROUGH 330 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF BISHOPVILLE...MOVING WEST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE AND CAMDEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3412 8016 3403 8054 3437 8066 3438 8028
      3436 8028 3433 8023
TIME...MOT...LOC 1839Z 076DEG 11KT 3424 8036
Local storm report, May 17, 3:30 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 SW CHERRYVALE         33.89N 80.52W
05/17/2012  E0.88 INCH       SUMTER             SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL IN WEDGEFIELD.

&&

VAUGHAN
Local storm report, May 17, 3:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
349 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     4 W SUMTER              33.95N 80.46W
05/17/2012                   SUMTER             SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN ALONG CHERRYVALE
            DRIVE.

&&

VAUGHAN
Local storm report, May 17, 4:15 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             8 NNW LINCOLNTON        33.89N 82.54W
05/17/2012  E0.88 INCH       LINCOLN            GA   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL THAT COVERED THE GROUND
            OFF OF TABERNACLE CHURCH ROAD.

0332 PM     TSTM WND DMG     7 NNW LINCOLNTON        33.89N 82.53W
05/17/2012                   LINCOLN            GA   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN ALONG HIGHWAY 79
            NEAR TABERNACLE CHURCH ROAD.

&&

VAUGHAN
Local storm report, May 17, 4:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             6 SW CHERRYVALE         33.89N 80.52W
05/17/2012  E0.88 INCH       SUMTER             SC   PUBLIC

            PUBLIC REPORTED DIME TO NICKEL SIZE HAIL IN WEDGEFIELD.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:03 PM EDTAreal Flood AdvisoryCAEKershaw, Lexington, Richland, Saluda117 min
May 16, 8:23 PM EDTSevere Thunderstorm WarningCAERichland37 min
May 16, 8:29 PM EDTSpecial Weather StatementCAERichland61 min
May 16, 9:05 PM EDTSpecial Weather StatementCAERichland55 min
May 16, 9:35 PM EDTFlash Flood WarningCAERichland76 min
May 16, 9:42 PM EDTRiver Flood AdvisoryCAELexington, Richland9 hr
May 16, 9:55 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland13 hr
May 17, 3:07 AM EDTSpecial Weather StatementCAEBarnwell53 min
May 17, 3:53 AM EDTAreal Flood AdvisoryCAEAiken, Barnwell112 min
May 17, 12:07 PM EDTSpecial Weather StatementCAEChesterfield23 min
May 17, 12:32 PM EDTSpecial Weather StatementCAEFairfield43 min
May 17, 1:01 PM EDTSevere Thunderstorm WarningCAENewberry44 min
May 17, 1:39 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
May 17, 2:39 PM EDTSpecial Weather StatementCAEKershaw, Lee51 min
May 17, 3:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.